[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.180.70. Please contact the publisher to request reinstatement.
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Views 466
Citations 0
Observation
February 2016

Cutaneous Vasculopathy as an Adverse Effect of the Anti–Vascular Endothelial Growth Factor Agent Axitinib

Author Affiliations
  • 1Department of Dermatology, Yale University School of Medicine, New Haven, Connecticut
  • 2Department of Pathology, Yale University School of Medicine, New Haven, Connecticut
JAMA Dermatol. 2016;152(2):222-223. doi:10.1001/jamadermatol.2015.3209

Axitinib is a targeted chemotherapeutic agent against the vascular endothelial growth factor (VEGF) receptor pathway. Cutaneous toxic effects of these newer targeted therapies are increasingly being recognized. Herein we present a case of cutaneous vasculopathy associated with axitinib.

Report of a Case

A white man in his 50s with metastatic renal cell carcinoma presented 6 months after starting axitinib therapy with painful lesions and discoloration on both feet. He reported a burning sensation, exacerbated by prolonged periods of standing. On examination, he was found to have reticulated purpuric patches over the medial aspects of both feet and the interdigital web spaces, with associated edema and several erosions (Figure 1). A punch biopsy was performed, and histologic analysis revealed a perivascular predominantly lymphocytic infiltrate in the dermis and subcutis (Figure 2A) as well as focal hemosiderin deposition and extravasated erythrocytes. The infiltrate was focally dense with lymphocytes within the vascular walls (Figure 2B), suggestive of a lymphocytic vasculopathy. Laboratory workup for other thrombotic, embolic, or vasculitic causes was unrevealing.

Figure 1.
Cutaneous Lesions of the Left Foot in a Patient Receiving Axitinib Therapy
Cutaneous Lesions of the Left Foot in a Patient Receiving Axitinib Therapy

Initial presentation of reticulated, purpuric patches and associated edema that affected both feet.

Figure 2.
Histopathologic Specimens From Left Medial Foot Lesion in a Patient Receiving Axitinib Therapy
Histopathologic Specimens From Left Medial Foot Lesion in a Patient Receiving Axitinib Therapy

Hematoxylin-eosin–stained specimens show partial epidermal necrosis with parakeratosis, dermal fibrosis, perivascular lymphocytic infiltrate, and extravasated erythrocytes (A) and prominent perivascular lymphocytic infiltrate with lymphocytes within the vascular wall (B).

His ulcerations were treated symptomatically with petrolatum ointment and occlusive dressings, topical lidocaine ointment, and silver sulfadiazine cream but with minimal improvement. He was started on a prednisone taper, which was discontinued owing to lack of improvement, as well as 1 week of strict bed rest and leg elevation. His lesions worsened, showing increased discoloration, formation of new bullae, and progression of erosions into deep painful ulcerations. The decision was made to hold axitinib treatment and initiate an empirical trial regimen of nifedipine, 20 mg, 3 times daily, and this was followed by slow improvement in the lesions over the next month. The patient was rechallenged with axitinib, but 2 weeks later the lesions recurred, and so axitinib therapy was discontinued permanently. The lesions completely resolved over the next few weeks. The patient was subsequently started on ipilimumab therapy without recurrence of cutaneous symptoms.

Discussion

Axitinib is a selective inhibitor against the VEGF receptor, approved for the treatment of metastatic renal cell carcinoma after failure of prior systemic therapy. Other well-established inhibitors with activity against VEGF include sorafenib and sunitinib. Adverse effects associated with these agents include hypertension, diarrhea, fatigue, hand-foot skin reaction (HFSR), and eruption.1 By far, the most common cutaneous toxic effect is HFSR, which occurs in approximately 20% to 30% of patients.1,2 Characteristically, HFSR presents as painful, hyperkeratotic, erythematous plaques on the palms and soles in areas subject to increased pressure. Other mucocutaneous effects described with anti-VEGF agents include keratoacanthoma, squamous cell carcinoma, splinter subungual hemorrhages, hair depigmentation, and stomatitis.2

Both systemic and cutaneous toxic effects of axitinib are consistent with other agents in the same class, with a significant incidence of HFSR.3,4 Hand-foot skin reaction has been proposed to result from blockade of VEGF receptor and platelet-derived growth factor receptor in areas repeatedly subject to subclinical trauma, disrupting normal vascular repair processes in fibroblasts and endothelial cells.4 While the acral lesions in the present patient were distinct from HFSR, it is possible that a similar process was responsible. Inhibition of VEGF leads to increased vascular tone,1 and so dysregulated vasoconstriction in the skin may disrupt normal tissue repair.4 Indeed, hypertension in patients treated with concurrent sorafenib and bevacizumab, a monoclonal antibody against VEGF, was found to be a risk factor for developing HFSR.5 Vasodilatory agents such as nifedipine may therefore be useful for both hypertension and cutaneous lesions. One patient treated with bevacizumab developed hemorrhagic ulcers and purpuric patches on the lower legs, termed thrombogenic vasculopathy,6 further supporting a direct VEGF-mediated effect. In the midst of continued characterization of toxic effects profiles of newer oncologic agents, our case represents a distinct cutaneous vasculopathy associated with the anti-VEGF agent axitinib.

Back to top
Article Information

Corresponding Author: Jennifer N. Choi, MD, Department of Dermatology, Yale University School of Medicine, 333 Cedar St, Laboratory for Medicine and Pediatrics 5040, New Haven, CT 06510 (jennifer.choi@yale.edu).

Published Online: October 28, 2015. doi:10.1001/jamadermatol.2015.3209.

Conflict of Interest Disclosures: None reported.

Additional Contributions: We are indebted to Edward W. Cowen, MD, MHSc, Dermatology Branch, Center for Cancer Research, National Cancer Institute, National Institutes of Health, Bethesda, Maryland, for discussion and comments on the manuscript. Dr Cowen received no compensation for his contributions.

References
1.
Cohen  RB, Oudard  S.  Antiangiogenic therapy for advanced renal cell carcinoma: management of treatment-related toxicities. Invest New Drugs. 2012;30(5):2066-2079.PubMedArticle
2.
Ishak  RS, Aad  SA, Kyei  A, Farhat  FS.  Cutaneous manifestations of anti-angiogenic therapy in oncology: review with focus on VEGF inhibitors. Crit Rev Oncol Hematol. 2014;90(2):152-164.PubMedArticle
3.
Rini  BI, Escudier  B, Tomczak  P,  et al.  Comparative effectiveness of axitinib versus sorafenib in advanced renal cell carcinoma (AXIS): a randomised phase 3 trial. Lancet. 2011;378(9807):1931-1939.PubMedArticle
4.
Fischer  A, Wu  S, Ho  AL, Lacouture  ME.  The risk of hand-foot skin reaction to axitinib, a novel VEGF inhibitor: a systematic review of literature and meta-analysis. Invest New Drugs. 2013;31(3):787-797.PubMedArticle
5.
Jain  L, Sissung  TM, Danesi  R,  et al.  Hypertension and hand-foot skin reactions related to VEGFR2 genotype and improved clinical outcome following bevacizumab and sorafenib. J Exp Clin Cancer Res. 2010;29:95.PubMedArticle
6.
Kiuru  M, Schwartz  M, Magro  C.  Cutaneous thrombogenic vasculopathy associated with bevacizumab therapy. Dermatol Online J. 2014;20(6):13030/qt41f655g9.PubMed
×